Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 116, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2023, 2:46 AM CDT for Ellis County, Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2023, 2:46 AM CDT (07:46 UTC)
- Expired
- Jun 27, 2023, 3:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:20 AM CDT, 26 minutes earlier.
Area forecast discussion, Jun 27, 2:20 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 220 AM CDT Tue Jun 27 2023 ...Updated Short Term... .SHORT TERM...(Today through Wednesday) Issued at 220 AM CDT Tue Jun 27 2023 Moderately strong upper level sub-tropical ridging was centered over the southern plains as of 06Z Tuesday, flanked by a pair of troughs that are centered over the Pacific Northwest and Great Lakes regions as per latest water vapor satellite imagery and RAP analysis. Short range guidance agrees these features will move very little throughout the short term period, with the ridge only reaching near the central TX/LA border by 00Z Thursday. Resulting west-southwesterly flow over the central Rockies will foster a deepening surface lee cyclone in the northeast CO vicinity on Tuesday, and southeast winds will increase over southwest KS in response, sustained in the 15-25 mph range gusting to 30 mph. This low-level flow pattern will draw high theta-e air poleward, and combine with an increase in 850-mb temperatures of 2-5C to promote a warmer afternoon in our area, with highs in the low to mid 90s. Focus then shifts to thunderstorm potential during the late afternoon and evening hours. While upper level support will remain limited, 00Z ECMWF and GFS agree subtle shortwave disturbances will eject into the central plains Tuesday afternoon, partially eroding what is expected to be a stout cap (+14-15C at 700-mb). Despite this warm layer, a strong signal for thunderstorm initiation over the far southeast CO/far northeast NM/far western OK panhandle region exists within CAM guidance. Initial storm mode will likely be supercellular, before mostly straight hodographs and weak low-level shear support rather quick upscale growth into an eastward-propagating mesoscale convective system (MCS) that will roll across southwest KS roughly during the 21-04Z time frame, encountering a very unstable and sufficiently sheared environment along the way (MLCAPE of 2500-3500 J/Kg and 0-6km bulk shear of 40-50 kts). Therefore, this MCS is likely to be severe, with the primary hazard being damaging wind gusts, some potentially significant, along with large hail with any storms that can stay semi-discrete. This thinking is in line with the recent SPC Day 1 Convective Outlook, which features an upgrade to an enhanced risk (level 3/5) covering roughly the areas east of US-83 and south of KS-156. Once the MCS clears southwest KS, the remainder of the overnight period will be quiet, with lows dropping into the mid 60s to low 70s. Daytime Wednesday, weak surface low pressure will meander east across the central plains just ahead of the western upper level trough. Surface to 850-mb winds will trend more southwesterly in response, and this new-found downsloping component will contribute to what is forecast to be the hottest afternoon of the year, with highs currently expected to reach into the upper 90s to low 100s. That said, some question remains if these temperatures are achievable given the anticipated MCS the previous night, which could help keep temperatures in the low to mid 90s again. However, subsidence under the upper level ridge and adiabatic compression lend confidence to the current forecast, along with plenty of ensemble support. Thunderstorm activity is once again possible Wednesday afternoon, favoring the northwest zones, but weak instability and bulk shear should keep any convection tame. .LONG TERM...(Wednesday through Monday) Issued at 200 PM CDT Mon Jun 26 2023 Key Messages: -Hottest temperatures so far this year expected Wednesday afternoon. -Cold front passage with scattered showers and thunderstorms Friday night. -Milder, below normal afternoon temperatures for the first day of July on Saturday. Model guidance has been consistent for the past several days, focusing the hottest temperatures of this forecast on Wednesday. Many locations will see the highest temperatures recorded so far this warm season on Wednesday. Not that this is saying much, given how temperatures have trended below average, but still upper 90s will be common Wednesday afternoon, supported by 850 mb temperatures cranked up to the 30-32C range. Some SWly compressional downslope will encourage temperatures to approach/reach 100, but green vegetation and associated evapotranspiration will work to hold many locations in the 90s. Apparent temperatures are forecast to flirt with heat advisory criteria (102-104) across southeast counties especially Barber county Wednesday afternoon. Heights, thickness and 850 mb temperatures all show a slow decline Thursday and Friday, and NBM captures this downward trend in afternoon temperatures which was accepted. Model consensus at 7 pm Thursday places the center of the subtropical ridge over East Texas, with a shortwave trough over the central Rockies. MCS generation seems probable over Nebraska and vicinity Thursday evening, and some of this may clip the northern zones as NBM pop grids suggest. A relative max in pops is apparent centered on Friday evening with passage of the associated cold front. In the post frontal airmass, afternoon temperatures are forecast to be reduced to the lower to mid 80s Saturday, below normal by several degrees, for a pleasantly mild start to July. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1247 AM CDT Tue Jun 27 2023 Clear skies and VFR flying conditions prevail across all TAF sites at the beginning of the period, with light southeast winds aob 12 kts. Skies will begin to fill just before sunrise as moist upslope flow fosters stratus development, which could bring MVFR/IFR cigs to DDC, GCK, and LBL from roughly 12-16Z Tuesday. Later in the afternoon, a thunderstorm complex is expected to roll across southwest KS, affecting all terminals except HYS. Temporal uncertainties only supported VCTS in the TAFs, but confidence is high in terminal impacts, with at least IFR cigs and vis. Once these thunderstorms clear the terminals around 02-03Z Wednesday, VFR should resume with light southeast winds continuing. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 92 67 99 / 10 40 80 10 GCK 67 90 65 97 / 10 80 80 10 EHA 68 96 67 100 / 20 80 40 10 LBL 67 94 66 99 / 10 60 80 10 HYS 65 91 67 100 / 10 20 30 10 P28 69 95 71 103 / 10 10 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Turner AVIATION...Springer
Hazardous weather outlook, Jun 27, 2:41 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Tue Jun 27 2023 KSZ030-031-043>046-061>066-074>081-084>090-280745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely Tuesday afternoon and evening as convection forming in eastern CO moves into western KS. Strong instability and sufficient bulk shear will support an intense line of thunderstorms capable of producing damaging wind gusts, some potentially significant, and large hail. Highest probability of severe exists across areas east of US-83 and south of KS-156. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jun 27, 2:28 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
228 AM CDT Tue Jun 27 2023
KSZ030-031-270800-
Trego KS-Ellis KS-
228 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Trego and
west central Ellis Counties through 300 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wakeeney around 245 AM CDT.
Other locations in the path of this storm include Ogallah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3894 9956 3901 10015 3913 10015 3913 9960
TIME...MOT...LOC 0728Z 266DEG 34KT 3905 10009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:28 AM CDT | Special Weather Statement | DDC | Trego | 32 min |
| Jun 27, 6:00 AM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Jun 27, 3:52 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 38 min |
| Jun 27, 3:56 PM CDT | Special Weather Statement | DDC | Hamilton | 34 min |
| Jun 27, 4:13 PM CDT | Special Weather Statement | DDC | Morton | 47 min |
| Jun 27, 4:29 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 31 min |
| Jun 27, 5:49 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 41 min |
| Jun 27, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 35 min |
| Jun 27, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 59 min |
| Jun 27, 6:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.